'Unsafe' drug found in herbal tea

herbal medicine Herbal medicine side-effects should be reported

Related Stories

Herbal medicines marketed as weight loss aids have been found to include a drug withdrawn in Europe and US on safety grounds.

Analysis of Payouji tea and Pai You Guo Slim capsules by the UK medicines watchdog revealed they contained diet drug sibutramine.

It was taken off the market in January 2010 over fears it increased the risk of heart attack and stroke.

Anyone taking the drug was urged to stop and consult their doctor.

Sibutramine was first approved as an anti-obesity drug in 1997, but data from recent studies suggests a higher rate of heart attacks and strokes among people taking it.

While it was withdrawn in Europe in January, it was only withdrawn in the US earlier this month.

Various herbal products in the US have been recalled because they were found to contain the drug.

The Medicines and Healthcare Regulatory Authority, which oversees medicines in the UK, said that any product containing the drug was considered "harmful to human health".

They said that not only could it have side effects including high blood pressure, seizures, heart attacks or strokes, but could interfere with other prescription medicines.

Its head of herbal policy, Richard Woodfield, said: "People need to be aware that Payouji tea and Pai You Guo Slim Capsules are unlicensed herbal medicines and therefore have not met assured standards."

Anyone who experiences side-effects after taking a herbal medicine can report this to the MHRA using its Yellow Card Scheme.

More on This Story

Related Stories

The BBC is not responsible for the content of external Internet sites

More Health stories

RSS

Features

BBC © 2014 The BBC is not responsible for the content of external sites. Read more.

This page is best viewed in an up-to-date web browser with style sheets (CSS) enabled. While you will be able to view the content of this page in your current browser, you will not be able to get the full visual experience. Please consider upgrading your browser software or enabling style sheets (CSS) if you are able to do so.